Minnesota, 2018

Blizzard in Minnesota, December 27 to 28, 2018

December 27 to 28, 2018 · NWS FGF · 8 events in 8 counties and zones

North to northwest winds quickly increased on the morning of the 27th, resulting in blizzard or ground blizzard conditions over Minnesota counties along the Red River, stretching from Hallock to Ada to Fergus Falls to Elbow Lake. Since snow continued to fall south of a Valley City to Hillsboro to Fosston to Waskish line, conditions were the worst there, especially after dark.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

North to northwest winds quickly increased on the morning of the 27th, resulting in blizzard or ground blizzard conditions over Minnesota counties along the Red River, stretching from Hallock to Ada to Fergus Falls to Elbow Lake. Since snow continued to fall south of a Valley City to Hillsboro to Fosston to Waskish line, conditions were the worst there, especially after dark. North of that line, ground blizzard conditions were reported in open country. Conditions were better in sheltered areas and within cities and towns. As wind speeds decreased during the early morning hours of the 28th, the blizzard conditions ended. Peak wind speeds ranged from 40 to 60 mph, with the Tenney, Minnesota, Department of Transportation RWIS reporting a 53 mph gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 27, 10:06 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 27, 10:06 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1006 AM CST Thu Dec 27 2018

.UPDATE...
Issued at 1005 AM CST Thu Dec 27 2018

Winds already starting to pick up for some locations in the north
and potential for Blizzard conditions still expected to increase
through the afternoon along and west of the Red River
Valley(strongest winds still late afternoon through 3AM tonight).
A stronger deformation zone becomes established over or just
south of CWA and will lead to another round of heavy snow through
tonight for south and southeast locations, while drier air begins
to erode north and western extent. This still matches ongoing
forecast, so no major changes made to ongoing forecast or hazard
products.

UPDATE Issued at 506 AM CST Thu Dec 27 2018

Blizzard warning has been issued for areas along and west of the
Red River Valley. Forecast is on track. Precip associated with
synoptic forcing from the second upper wave is developing within
the expected area, and should continue to intensify this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 310 AM CST Thu Dec 27 2018

Winter storm/blizzard impacts the main focus. The first upper
level wave is about to exit the region, and will leave an average
of 5 to 7 inches of snow. The next upper level wave is beginning
to lift northward into the central plains, with synoptic forcing
from this feature starting to spread into the southern forecast
area. Not much has changed with the snowfall forecast. The general
trend will be snow dissipating from north to south through the
day, but snowfall rates will remain intense within the deformation
zone of the second upper wave. Very strong forcing (synoptic to
mesoscale) will bring an additional 5-10 inches of snow within
the deformation zone (SE ND into WC/N MN) by Friday morning.
Eventually by early this afternoon, there will be a sharp cut-off
from falling snow to no falling snow somewhere across the region.

Winds have become north along and west of the valley, and will
continue to increase. Guidance continues to indicate very strong
winds along and west of the valley developing this afternoon.
Various sources of guidance indicate 925mb winds 40-50 knots.
Anticipate wind speeds 30 to 40 mph with gusts to 50 mph.
Strongest winds should be within the valley given topography
influence. Impacts will range from open country blizzard (no
falling snow contribution) across the northern parts of the region
to more of a widespread blizzard across the southern portions of
the region (falling snow will contribute to vsby reduction).
Canadian blowing snow model indicates winds 27-30 knots needed for
an open country blizzard with no falling snow contribution, and
23-25 knots for blizzard conditions with falling snow (given
expected temperatures). Confidence is high that these wind speeds
will be met. Blizzard conditions will likely start early
afternoon. Plan on issuing the blizzard warning within the next
few hours.

.LONG TERM...(Friday through Wednesday)
Issued at 310 AM CST Thu Dec 27 2018

Friday and Saturday...The storm system should be winding down as the
upper trough pulls off to the east and high pressure builds into the
region. Winds will continue to be strong across the southern RRV
Friday morning and there will be a few lingering snow showers, but
impacts will be shifting over to wind chills as some pretty cold air
comes down behind the storm system. Highs on Friday will only reach
the single digits, and drop down well below zero Friday night.
Southwesterly surface winds picking up should drop wind chills below
or at least close to advisory criteria early Saturday morning.

Sunday through Wednesday...A progressive upper level pattern will
bring a roller coaster of temperatures. Readings will warm back up
on Sunday as a weak shortwave moves through southern Canada ahead of
the next stronger trough on Monday. Some precip, perhaps even mixed
with the warmer air in place near the international border on Sunday
will push through the rest of the CWA on Monday as the trough and
strong cold front move through. Snow amounts will not be as high as
this week's system but will have to watch for strong winds and
blowing snow. Very cold air in place for New Years with highs
looking to be below the zero mark, but temps will be quickly moving
back towards seasonal averages on Wednesday with northwesterly flow
aloft and rising heights.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 506 AM CST Thu Dec 27 2018

Conditions will continue to deteriorate through the day with areas
of heavy snow and increasing wind speeds all leading to LIFR/IFR
conditions through much of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until noon CST today for NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

     Blizzard Warning until 6 AM CST Friday for NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...Winter Storm Warning until noon CST today for MNZ001>004-007-029-
     030-040.

     Blizzard Warning until 6 AM CST Friday for MNZ001>004-007-029-
     030-040.

     Winter Storm Warning until noon CST Friday for MNZ005-006-008-
     009-013>017-022>024-027-028-031-032.

&&

UPDATE...DJR/TG
SHORT TERM...TG
LONG TERM...JR
AVIATION...TG
Hazardous weather outlook, Dec 27, 3:24 AM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
324 AM CST Thu Dec 27 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
324 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The first round of snow has left much of the region with around 5
to 8 inches of snowfall. Snow will continue across mainly
southeast North Dakota and west central Minnesota into the evening
hours, with an additional 5 to 10 inches of snow expected by
Friday morning. Blizzard conditions will develop this afternoon
along and west of the Red River Valley, continuing into the
overnight hours. Wind gusts up to 50 mph are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous wind chills are expected Friday and Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Reports of snow amounts, visibility, and poor road conditions are
appreciated.

In the hours before

Local storm report, Dec 27, 10:27 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1027 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             HALLOCK                 48.77N 96.94W
12/27/2018  M4.5 INCH        KITTSON            MN   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Dec 27, 10:28 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1028 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     SNOW             3 E THIEF RIVER FALLS   48.11N 96.11W
12/27/2018  M3.9 INCH        Pennington         MN   PUBLIC

&&

PJS
Local storm report, Dec 27, 11:02 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1102 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             20 S WARROAD            48.62N 95.32W
12/27/2018  M2.0 INCH        Lake Of The Woods  MN   CO-OP OBSERVER

            24 HR. SNOWFALL. CAMP NORRIS DNR

&&

WBARRETT
Local storm report, Dec 27, 11:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1104 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             20 S WARROAD            48.62N 95.32W
12/27/2018  M4.0 INCH        Lake Of The Woods  MN   CO-OP OBSERVER

            24 HR. SNOWFALL. CAMP NORRIS DNR

&&

WBARRETT
Local storm report, Dec 27, 11:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             PETERSBURG              48.01N 98.00W
12/27/2018  M4.0 INCH        NELSON             ND   CO-OP OBSERVER

            24 HR SNOWFALL. STILL SNOWING.

&&

WBARRETT
Local storm report, Dec 27, 11:46 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1146 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HEAVY SNOW       4 S WADENA              46.38N 95.13W
12/27/2018  M7.0 INCH        Wadena             MN   PUBLIC

&&

PJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
December 27, 12:00 PM CST to 10:07 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
December 27, 12:00 PM CST to December 28, 3:50 AM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
December 27, 12:00 PM CST to December 28, 3:50 AM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, Norman

When
December 27, 12:00 PM CST to December 28, 3:50 AM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, West Otter Tail

When
December 27, 12:00 PM CST to December 28, 3:50 AM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Blizzard, Grant

When
December 27, 12:00 PM CST to December 28, 3:50 AM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Blizzard, Clay

When
December 27, 12:00 PM CST to December 28, 6:00 AM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Blizzard, Wilkin

When
December 27, 12:00 PM CST to December 28, 6:00 AM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797050, 797051, 797052, 797053, 797054, 797055, 797057, 797058.